Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 13, NWS Wichita, KS

May 16, 2021Ellsworth County, Kansas

NWS Wichita, KS issued this areal flood warning at May 16, 2021, 3:33 PM CDT for Ellsworth County, Kansas. It was in force for 22 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2021, 3:33 PM CDT (20:33 UTC)
Expired
May 17, 2021, 1:43 PM CDT
In force
22 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 136 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:42 PM CDTFLOOD1 Nne Ellsworth, KSWATER OVER PARTS OF HIGHWAY 14 NORTH OF ELLSWORTH.
May 17, 7:00 AM CDTHEAVY RAIN 1.77Ellsworth, KS24 HOUR VALUE
May 17, 8:00 AM CDTHEAVY RAIN 1.95Ellsworth, KS24 HOUR RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS43 KICT 162033
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
333 PM CDT Sun May 16 2021

KSC053-170230-
/O.NEW.KICT.FA.W.0013.210516T2033Z-210517T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-
333 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Ellsworth County in central Kansas...

* Until 930 PM CDT.

* At 333 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Ellsworth, Wilson, Kanopolis, Holyrood, Lorraine, Ellsworth 
  Airport, Kanopolis Lake and Kanopolis State Park.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3887 9793 3856 9793 3857 9848 3887 9848

$$

Martin
2 follow-up statements
146 
WGUS43 KICT 170212
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
912 PM CDT Sun May 16 2021

KSC053-171900-
/O.EXT.KICT.FA.W.0013.000000T0000Z-210517T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-
912 PM CDT Sun May 16 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Ellsworth County in central Kansas...

* Until 200 PM CDT Monday.

* At 912 PM CDT, trained weather spotters reported flooding in the 
  warned area due to thunderstorms. Flooding is already occurring.

* Some locations that will experience flooding include...
  Ellsworth, Wilson, Kanopolis, Holyrood, Lorraine, Ellsworth 
  Airport, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3887 9793 3856 9793 3857 9848 3859 9848
      3860 9848 3861 9848 3862 9848 3863 9848
      3864 9848 3887 9848

$$

Ketcham
048 
WGUS83 KICT 171843 RRA
FLSICT

Flood Statement
National Weather Service Wichita KS
143 PM CDT Mon May 17 2021

KSC053-171853-
/O.CAN.KICT.FA.W.0013.000000T0000Z-210517T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-
143 PM CDT Mon May 17 2021

...FLOOD WARNING IS CANCELLED FOR ELLSWORTH COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3887 9793 3856 9793 3857 9848 3859 9848
      3860 9848 3861 9848 3862 9848 3863 9848
      3864 9848 3887 9848

$$

Pearce

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 3:25 PM CDT, 8 minutes earlier.

Area forecast discussion, May 16, 3:25 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
325 PM CDT Sun May 16 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM CDT Sun May 16 2021

Currently have an upper circulation lifting across north central
OK with a closed upper low spinning over southern CA. At the
surface, there appears to be a weak stationary front/outflow
boundary stretching from south of Kansas City to near Salina.

Storms continue to linger near this weak boundary late this
afternoon as the entire area remains unstable with around
1500-2000J/KG of CAPE. Will also see showers/storms become more
widespread as the upper impulse lifts into south central/southeast
KS early this evening. After around 02z, feel that southeast KS
will be the only area still seeing showers/storms as the activity
over central KS is more diurnally driven. Main threat with
showers/storms will remain heavy rainfall and flooding due to
slow movement of storms. With minimal shear not too impressed
with large hail potential but can't rule out a wet microburst.

Additional storms are once again expected to develop out over the
High Plains late this afternoon/early evening and will track east
overnight. Confidence is low on how far east this activity will
make it due to weaker steering winds along with less 850-700mb
theta-e advection than we've had the last few nights. So for most
of the night, feel we should see a lull in activity with the
exception of southeast KS as the upper impulse continues to slowly
lift into MO.

Not overly impressed with precip chances during the day Mon as
much of it will depend on how far east High Plains activity makes
it and if there are any MCV's associated with this activity.
Meanwhile, the more pronounced upper impulse will be continuing to
track across MO. Widespread convection is expected late Mon
afternoon/early evening over the TX/OK Panhandle with this
activity forecast to track east and northeast Mon night. The
eastward progression of this activity will be aided by better jet
dynamics and upper diffluence spreading east as the upper low
rotates into NM/southern CO. Would expect some showers and storms
to linger across the area Tue morning with any convectively
induced impulses having a big impact on storm chances Tue
afternoon and evening.

.LONG TERM...(Wednesday through Sunday)
Issued at 325 PM CDT Sun May 16 2021

By Wed morning weak upper trough will extend from eastern CO into
eastern NM with both ECMWF and GFS agreeing on a weak upper
impulse lifting across the Ozark region. With plenty of
instability around can't completely rule out a few storms about
anywhere on Wed, but feel the better chances will be tied to the
piece of energy tracking over the Ozark region. Good model
agreement on a deep upper trough digging over the West Coast for
Thu into Fri with some upper energy lingering under the upper
ridge from IA into Eastern OK. This feature will be the main focus
for showers and storms Wed into Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1213 PM CDT Sun May 16 2021

* TSRA and low CIGs to impact the area through tonight

Plenty of low-level moisture plus increasing instability and various
low to mid-level boundaries will keep a risk of TSRA in play for the
remainder of the afternoon, and possibly into this evening. Through
the afternoon hours, it appears the greatest risk of TSRA will be
from KSLN south through KICT and east into southeast KS. By this
evening, the threat of TSRA should diminish across southern KS, but
may actually increase along the I-70 corridor. There's more
uncertainty with the TSRA potential this evening, so I opted to
leave TSRA/VCTS out of the TAFS in that area for now. In addition to
the TSRA threat, low CIGs will have an impact over much, if not all,
of the 18z TAF cycle.

EXTENDED PLANNING OUTLOOK: A continued risk of TSRA is expected
through the next several days, possibly lasting well into the
upcoming work week.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  75  60  75 /  30  30  60  60
Hutchinson      60  74  58  74 /  20  30  60  60
Newton          59  74  59  74 /  30  30  60  60
ElDorado        59  74  60  74 /  40  30  50  70
Winfield-KWLD   60  76  61  76 /  50  20  60  70
Russell         57  70  55  74 /  50  50  60  70
Great Bend      57  71  56  73 /  50  50  60  70
Salina          58  73  58  75 /  30  50  50  70
McPherson       59  73  58  74 /  30  40  60  70
Coffeyville     60  75  61  76 /  80  40  50  80
Chanute         59  74  61  76 /  80  60  50  70
Iola            59  74  60  76 /  80  60  50  70
Parsons-KPPF    60  74  61  76 /  80  50  50  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RM
Hazardous weather outlook, May 16, 7:43 AM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
743 AM CDT Sun May 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
743 AM CDT Sun May 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will move slowly eastward across
southeast Kansas this morning. Strong or severe storms are not
expected. Excessive runoff from last nights very heavy rainfall will
continue to cause some flooding problems across portions of central
Kansas this morning. See latest flood warnings for additional
details.

Scattered storms may redevelop across the area this afternoon and
evening. A strong or marginally severe storm or two will be
possible. The primary threat will be heavy rain but nickel to
quarter sized hail and wind gusts of 40 to 60 mph may also be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be multiple opportunities for thunderstorms through next
week, some of which could be strong to marginally severe. However,
at this time, the threat of widespread, and or significant, severe
weather looks low. Flooding concerns may increase through next
week, especially for areas that see repeated rounds of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 16, 10:58 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 N SALINA              38.92N 97.62W
05/16/2021  M6.58 INCH       SALINE             KS   COCORAHS

0700 AM     HEAVY RAIN       LURAY                   39.12N 98.69W
05/16/2021  M4.95 INCH       RUSSELL            KS   COCORAHS

0700 AM     HEAVY RAIN       BEVERLY                 39.01N 97.98W
05/16/2021  M4.42 INCH       LINCOLN            KS   COCORAHS

0700 AM     HEAVY RAIN       4 SSW SEDGWICK          37.86N 97.45W
05/16/2021  M2.42 INCH       SEDGWICK           KS   COCORAHS

            IN THE PAST 24 HOURS.

&&
Local storm report, May 16, 12:34 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FLASH FLOOD      PARADISE                39.11N 98.92W
05/16/2021                   RUSSELL            KS   EMERGENCY MNGR

            MAIN STREET IN TOWN IS IMPASSABLE.
            EVACUATIONS HAVE OCCURRED IN TOWN. NO WATER
            RESCUES THUS FAR. THE WATER IS STILL RISING.

&&
Special weather statement, May 16, 1:14 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
114 PM CDT Sun May 16 2021

KSZ051-161915-
McPherson KS-
114 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern McPherson County in central Kansas...

* Until 215 PM CDT.

* At 111 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Mcpherson...
  moving northeast at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Mcpherson, Galva, Canton and Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3858 9749 3843 9737 3826 9737 3819 9766
      3836 9777
TIME...MOT...LOC 1814Z 240DEG 14KT 3832 9764

Martin
Special weather statement, May 16, 2:24 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
224 PM CDT Sun May 16 2021

KSZ048-049-162015-
Ellsworth KS-Saline KS-
224 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...
  Southwestern Saline County in central Kansas...

* Until 315 PM CDT.

* At 221 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Brookville,
  or 10 miles northeast of Kanopolis...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Brookville, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3885 9783 3861 9782 3861 9792 3857 9793
      3857 9812 3884 9813
TIME...MOT...LOC 1923Z 254DEG 11KT 3877 9797

Martin
Special weather statement, May 16, 3:00 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT Sun May 16 2021

KSZ048-162045-
Ellsworth KS-
300 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Ellsworth County in central Kansas...

* Until 345 PM CDT.

* At 259 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with very heavy rainfall over
  Kanopolis... moving east at 5 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis State Park and
  Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3863 9835 3884 9835 3884 9794 3863 9793
TIME...MOT...LOC 2000Z 273DEG 5KT 3874 9813

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:15 PM CDTSpecial Weather StatementICTSumner60 min
May 15, 9:03 PM CDTSpecial Weather StatementICTSumner57 min
May 15, 10:50 PM CDTSpecial Weather StatementICTButler55 min
May 15, 11:02 PM CDTSpecial Weather StatementICTLincoln58 min
May 15, 11:03 PM CDTSpecial Weather StatementICTEllsworth57 min
May 15, 11:24 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
May 15, 11:27 PM CDTSpecial Weather StatementICTWoodson63 min
May 15, 11:38 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson55 min
May 15, 11:50 PM CDTSpecial Weather StatementICTSedgwick55 min
May 16, 12:12 AM CDTSpecial Weather StatementICTRussell63 min
May 16, 12:14 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
May 16, 12:32 AM CDTSpecial Weather StatementICTGreenwood28 min
May 16, 12:58 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion22 min
May 16, 1:25 AM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline9 hr
May 16, 2:16 AM CDTAreal Flood WarningICTSaline8 hr
May 16, 2:43 AM CDTFlash Flood Warning Considerable damage threatICTLincoln, Saline5 hr
May 16, 7:56 AM CDTAreal Flood WarningICTRussell54 hr
May 16, 8:19 AM CDTRiver Flood WarningICTReno, Rice3 days
May 16, 9:49 AM CDTFlash Flood Warning Considerable damage threatICTRussell8 hr
May 16, 10:18 AM CDTAreal Flood WarningICTSaline27 hr
May 16, 10:37 AM CDTAreal Flood WarningICTLincoln, Saline27 hr
May 16, 1:14 PM CDTSpecial Weather StatementICTMcPherson61 min
May 16, 1:46 PM CDTAreal Flood WarningICTMcPherson24 hr
May 16, 2:24 PM CDTSpecial Weather StatementICTEllsworth51 min
May 16, 3:00 PM CDTSpecial Weather StatementICTEllsworth45 min
May 16, 3:10 PM CDTSevere Thunderstorm WarningICTEllsworth54 min
May 16, 4:09 PM CDTSpecial Weather StatementICTEllsworth36 min
May 16, 4:48 PM CDTSpecial Weather StatementICTRussell27 min
May 16, 5:02 PM CDTSpecial Weather StatementICTReno28 min
May 16, 5:12 PM CDTSevere Thunderstorm WarningICTBarton63 min
May 16, 6:04 PM CDTSevere Thunderstorm WarningICTBarton18 min
May 16, 6:11 PM CDTSpecial Weather StatementICTBarton34 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.